Estimation of residence times in semi-enclosed basins with steady flows

A. Bellucci, G. Buffoni, A. Griffa, E. Zambianchi

Research output: Contribution to journalArticle

5 Citations (Scopus)


The dispersion processes in semi-enclosed basins with stationary flows have been studied by means of an Eulerian advection-diffusion model. Special interest has been given to quantities which characterize the macroscopic state of the system: the normalized total quantity C(t) of a tracer inside the basin, and its residence time T. The sensitivity of the results to a number of parameters, including flow structure, Peclet number, initial and boundary conditions, have been studied. In particular, the difference between unidirectional flows and flows with recirculations has been investigated. A priori estimates of the value of T are provided, valid for a wide range of parameters. For unidirectional flows, T ≃ Tout+ τo. Where Toutis the time a substantial amount of tracer takes to reach the outflow and τo is the inverse of the principal eigenvalue of the advection-diffusion operator. Both parameters T out and τo can be computed knowing the flow structure and the Peclet number, and they are representative, respectively, of the initial asymptotic phase of dispersion. For flows with recirculations it is found that T ≃ τo over the whole parameter space considered. Conceptually, the difference is due to the tendency of the recirculation to trap the tracer, which enhances the importance of the asymptotic phase. For these flows, the values of T do not change significantly in the range of realistic Peclet numbers considered, suggesting that the macroscopic dispersion properties depend only weakly on the eddy diffusion coefficient. This can have obvious consequences in terms of the possibility of a priori estimates of the residence time, even without having available accurate measurements of the diffusivity. cr 2001 Elsevier Science B.V. All rights reserved.
Original languageEnglish
Pages (from-to)201 - 218
Number of pages18
JournalDynamics of Atmospheres and Oceans
Issue number3
Publication statusPublished - 2001
Externally publishedYes


All Science Journal Classification (ASJC) codes

  • Oceanography
  • Geology
  • Computers in Earth Sciences
  • Atmospheric Science

Cite this